Introduction: Type 1 diabetes mellitus (T1DM) is a known immune related adverse event (irAE) following treatment with Programmed Death 1 (PD-1) immune checkpoint inhibitors with reported 0.9% incidence. Little is known about such irAEs in individuals with HIV treated with PD-1 inhibitors.
Case: A 48-year-old man with HIV on HAART, diagnosed with Hodgkin’s lymphoma, initiated PD-1 inhibitor nivolumab. After 6 months, he reported polydipsia and polyuria. Labs revealed glucose 764 mg/dl and A1c 7.1%. Low C-peptide and elevated GAD-65 antibody levels confirmed T1DM, and he started insulin therapy. Nivolumab continued for 12 more months. Despite discontinuation of nivolumab, he remains on insulin therapy.
Discussion: While A1c may reflect average glycemia, it alone cannot distinguish T2DM from T1DM progression. C-peptide and autoantibodies for T1DM must be included when screening patients on PD-1 inhibitors.
Patients with HIV have higher autoantibody titers in active disease states or following HAART initiation, as seen in immune reconstitution. Moreover, in vitro PD-1 inhibition elevates HIV cell proliferation and immune hyperactivity. The challenge in patients with HIV on HAART and PD-1 inhibitors is unraveling whether autoantibody generation resulting in T1DM is potentiated by pre-existing HIV on HAART and/or provoked by immune response to PD-1 inhibition.
Conclusion: Clinicians treating patients with immune checkpoint inhibitors should maintain a high index of suspicion for development of autoimmune disorders. Literature on the use of PD-1 inhibitors in HIV patients is limited and warrants further investigation. To our knowledge, this is the first reported case of T1DM following PD-1 inhibition in a patient with HIV on HAART therapy. Such patients are predisposed to immune reconstitution, and response to PD-1 inhibition may potentiate risk for autoimmune complications. Therefore, higher clinical suspicion for irAEs is merited in patients with HIV on PD-1 inhibitors.
M.S. Hughes: None. S. Bedrose: None. M. Vasudevan: None. M. Marcelli: None.